Recent studies of atropine during critical care intubation (CCI) have revealed that neonates frequently experience bradycardia, are infrequently affected by ventricular arrhythmias and conduction disturbances and deaths have not been reported in a series of studies. The indiscriminate use of atropine is unlikely to alter the outcome during neonatal CCI other than reducing the frequency of sinus tachycardia. In contrast, older children experience a similar frequency of bradycardia to neonates and are more frequently affected by ventricular arrhythmias and conduction disturbances. Mortality during CCI is in the order of 0.5%. Atropine has a beneficial effect on arrhythmias and conduction disturbances and may reduce paediatric intensive care unit mortality. The use of atropine for children >1 month of age may positively influence outcomes beyond a reduction in the frequency of sinus bradycardia. There is indirect evidence that atropine should be used for intubation during sepsis. Atropine should be considered when using suxamethonium. The reliance on heart rate as the sole measure of haemodynamic function during CCI is no longer justifiable. Randomised trials of atropine for mortality during CCI in general intensive care unit populations are unlikely to happen. As such, future research should be focused on establishing of a gold standard for haemodynamic decompensation for CCI. Cardiac output or blood pressure are the most likely candidates. The ‘lost beat score’ requires development but has the potential to be developed to provide an estimation of risk of haemodynamic decompensation from ECG data in real time during CCI.
- Intensive Care
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.